Psychiatry and Clinical Psychopharmacology
Case Report

Decrease in Serum Lithium Levels Induced by Ursodeoxycholic Acid: A Case Report

1.

Department of Psychiatry, Selcuk University, Konya, Turkey

Psychiatry and Clinical Psychopharmacology 2021; 31: 117-119
DOI: 10.5152/pcp.2021.20079
Read: 245 Downloads: 37 Published: 01 April 2021

Lithium is a leading therapeutic option for bipolar patients in the treatment of acute and maintenance phases of illness. Lithium levels should be closely monitored due to its narrow therapeutic index. Combination of other treatment regimens with lithium may increase or decrease lithium levels that may cause intoxication symptoms or recurrence of mood episodes. Therefore, clinicians should be aware of the drugs recommended by other medical specialties that may change lithium plasma levels. Nonsteroidal anti-inflammatory drugs, thiazide diuretics, and angiotensin-converting enzyme inhibitors are the best known potential medicines for drug interactions with lithium. In this article, we aimed to present a case report of a patient who was taking lithium for recurrent depression more than 3 years with stable serum levels, but lithium levels decreased fastly after the prescription of ursodeoxycholic acid. The possible mechanism of interaction between lithium and ursodeoxycholic acid was discussed with the current literature.

Cite this article as: Gulpamuk G, Altinbas K. Decrease in serum lithium levels induced by ursodeoxycholic acid: A case report. Psychiatr Clin Psychopharmacol.  2021; 31: 117-119.

Files
EISSN 2475-0581